NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 17, 1:57 PM PST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 17, 1:57 PM PST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
257 PM PDT Wed Aug 17 2022
.SYNOPSIS...Thunderstorms will be possible for large portions of
southern Oregon and northern California through Thursday as the
area sits under waning influence of high pressure in the four
corners region and a couple of shortwave disturbances that are
moving overhead now or will develop by Friday to bring more zonal
flow to the area.
KEY POINTS:
*Thunderstorms will bring occasional to abundant cloud to ground
lightning and gusty winds.
*Some thunderstorms may bring little rain, which will increase
the risk of igniting fires. See the fire weather section of the
discussion for more details.
*Thunderstorms may continue overnight, although the risk decreases
somewhat. However, overnight thunderstorms have a higher chance
of being dry.
*Heat concerns continue across portions of southern Oregon and
northern California, but clouds may inhibit heating potential.
&&
.DISCUSSION...Radar is showing some showers and thunderstorms
across portions of southern Oregon and northern California. These
storms have been relatively small and disorganized, but have been
growing--especially east of the Cascades as the afternoon
progresses. Convection allowing models and ensembles show
thunderstorms working through the area into the evening before
weakening somewhat--hopefully more showery in the overnight period
before strengthening once again on Thursday. However, these models
and ensembles did not resolve the thunderstorms at all this
morning, so will continua the thunder threat overnight. It is
worth noting that thunderstorms could be dry overnight, especially
since they should remain somewhat disorganized.
Thursday may be the more interesting day for thunderstorms. In
general, we are not expecting strong or severe storms. However, a
couple of storms always seem to overachieve; so expect some gusty
winds and occasional to abundant cloud-to-ground lightning both
this afternoon and evening and again on Thursday. The struggle for
storms tomorrow will be whether they remain dry or become wetter.
Precipitable water values increase, but Lifting Condensation
Levels remain relatively elevated. Therefore, we are advertising a
mix of wet and dry storms.
Additionally, we are in the middle of a minor heat wave through
tomorrow. However, cloud cover has really inhibited peak heating
for a lot of the area. What is being traded in heat is likely
being added back with humidity, so will continue the heat advisory
through tomorrow night. Please see the NPWMFR for more details.
Things cool off and the thunderstorms will largely end on Friday
as things shift eastward away from our area. We will stay in
between zonal flow and a weak area of high pressure that will try
to build into our south this weekend, and we could see warm to hot
temperatures this weekend, although it looks like temps will be
more typical for the summer. Another trough moves through early
next week, keeping temps cooler, but winds could become breezy.
This system is not looking to bring any precipitation to the area,
so expect the dry weather to continue after the weekend.
&&
.AVIATION...17/18Z TAFs...Over the coastal waters, along the
coast, and in the coastal valleys...Widespread IFR cigs/vsbys in low
clouds, drizzle, and fog over the coastal waters will spread onshore
Wednesday evening and into the coastal valleys Wednesday night. The
lower conditions will burn back to the coast by late Thursday
morning, moving back onshore Thursday evening. Over the remainder of
the area...VFR conditions will persist through Thursday evening, but
there will be isolated to scattered afternoon and evening
thunderstorms with some obscuration of higher terrain over all areas
except for the Coast Range and lower Umpqua Basin. Gusty and erratic
winds are likely with the thunderstorms.
&&
.MARINE...Updated 200 PM PDT Wednesday 17 August 2022...A thermal
trough near the coast will weaken through tonight, and gusty north
winds and steep wind-driven seas will diminish tonight. The thermal
trough will redevelop Friday, and gusty north winds and steep seas
will return Friday afternoon through Saturday evening, with the
strongest winds and steepest seas south of Cape Blanco in the
afternoons and evenings. Relatively light winds and seas will then
prevail Saturday night through Monday night.
&&
.FIRE WEATHER...Updated 200 PM PDT Wednesday 17 August 2022...
With an upper ridge centered to the east and a couple upper level
disturbances along the Oregon and California coast, monsoonal
moisture is continuing to feed into the area today with increasing
temperatures and instability. Hot, dry, and unstable conditions are
in place today into Thursday. Isolated to scattered thunderstorms
are expected this afternoon and evening for most inland area from
the Cascades east and Umpqua Divide south. Any storms that develop
today are likely to have high bases, so expect little rainfall with
them. Frequent lightning, dry thunderstorms, and gusty, erratic
outflow winds are the primary threats. A slight chance for
thunderstorms will continue overnight into Thursday morning as a
stronger upper level disturbances moves towards the area. Then,
expect isolated to scattered thunderstorm again Thursday afternoon
and evening. The best chance for scattered storms will be from the
western foothills of the Cascades eastward as well as into central
and western Siskiyou County. With additional moisture moving into
the area on Thursday, storms are expected to trend wetter during the
afternoon and evening. . A Red Flag Warning (RFWMFR) for abundant
lightning on dry fuels remains in effect through Thursday afternoon
for these conditions.
An couple upper troughs are expected to approach the Pacific
Northwest coast Friday and this weekend, lowering temperatures a bit
and perhaps producing some gusty west to southwest winds, especially
on Sunday. -CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat advisory for Zones 24, 26, 27, 28, 29, 30.
Red Flag Warnings for Fire Zones 617, 620, 621, 622, 623, 624
625
CA...Heat advisory for Zones 80, 81, 82, 84, and 85.
Red Flag Warning for Fire Zones 280, 281, 284, and 285.
Pacific Coastal Waters... Small craft advisory for all marine
zones.
Special weather statement, Aug 17, 4:20 PM PST, 40 minutes before
Special Weather Statement
National Weather Service Medford OR
520 PM PDT Wed Aug 17 2022
ORZ024-026-028-180045-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-Jackson County OR-
520 PM PDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of southwestern Jackson
and southeastern Josephine Counties through 545 PM PDT...
At 518 PM PDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 19 miles south of Grants Pass, moving northwest at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cantrall Buckley County Park, McKee Bridge Recreation Site, Williams,
Applegate Lake, Applegate and Provolt.
This also includes Highway 238 from milepost 10 to milepost 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4219 12302 4205 12311 4208 12327 4219 12343
4235 12322
TIME...MOT...LOC 0018Z 128DEG 12KT 4217 12319
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MAS